MAUDE Adverse Event Report: STRYKER GMBH IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 02256080
Medical Device Problem Codes Break (1069); Fracture (1260); Difficult to Remove (1528); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported: "reamer performance/quality fault (stryker) during bone drilling, the reamer shaft broke while the motor was applying rotation for reaming.When the reamer was removed, the 1st steel twist deformed, making it very difficult to remove the device.This had an impact on the operating time, which was lengthened by the laborious removal of the device.Immediately after removal of the reamer, the operating team took an x-ray to check that there was no debris/foreign bodies in the patient's bone tissue.The x-ray confirmed that there was no debris and that the operation could continue.Current state of the patient: consequences: significant loss of operating time, estimated at 20 minutes.Critical incident for the patient, who fortunately suffered no impact.Actions taken in the care facility to manage the patient: painstaking removal of device of the device.X-ray confirmed absence of debris and possibility of continuing the operation.Change of the medical device with larger reamer to continue the operation.There was also a significant economic loss due to the loss of the re-sterilisable device.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned, and matches the alleged failure.The received im reamer, ao fitting bixcut was visually inspected, where we can see that the outer coil is completely unwounded leading to an increase in the diameter at the distal end near the reaming flutes which made it hard to remove the shaft from the bone which caused the application of high torqueing and lateral stresses, causing the shaft breakage in brittle manner and extensive damage throughout the reamer.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The ifu states that :- ¿ never operate an intramedullary reamer in a counter-clockwise direction.Doing so causes the reamer shaft spiral to open and may lead to additional trauma.¿ [original statement(s)].No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to user related, as the shaft spiral is unwounded which indicates that the reamer was used in counter-clockwise direction and the broken shaft shows that the application of high torqueing and lateral stresses.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17847995
Report Number0009610622-2023-00339
Device Sequence Number7381890
Product Code LXH
UDI-Device Identifier04546540145338
UDI-Public04546540145338
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02256080
Device Lot NumberK0C0290
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/04/2023
Supplement Date Received by Manufacturer11/15/2023
Initial Report FDA Received Date09/29/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown